The plethora of Over The Counter (OTC) remedies for symptomatic relief of common viral upper respiratory illness in infants, children and young people is vast. The question is: are they all safe?
A 6/12 old ♀ presented to the Children’s Emergency Department (CED) with accidental parental overdose of Cipla NoCold nasal drops for coryzal symptoms. This particular remedy contained 5mg Phenylephrine Hydrochloride and 2mg Chlorphenamine Maleate per 1ml.
The infants parents had given 1ml instead of 0.1ml and also had administered it orally.
Management & Outcome
The child examined as systemically well with no focal chest signs. They had a mild fever at 38.0°C and a tachycardia of 180bpm whilst happy and settled. Their blood pressure was 108/78.
TOXBASE® was consulted which advised that both the active ingredients are considered cardiotoxic in high doses. Phenylephrine >1mg/kg and chlorphenamine maleate >0.85mg/kg.
The infant had 0.81mg/kg and 0.32mg/kg of each drug respectively. With both active ingredients, common features can include sinus tachycardia and hypertension.
Chlorphenamine maleate can also cause hyperthermia. TOXBASE® recommended management was a 6-hour period of observation, with rationale being that therapeutic plasma concentration levels are reached between 2.5→6.0 hours. As both agents can be cardiotoxic a 12-lead ECG was performed.
The ECG findings were grossly normal with some incidental findings which included an ectopic beat and a mildly prolonged QTc of 443ms.
NoCold Drops are commonly available as an OTC medication for symptomatic relief of common colds and upper respiratory infections in other countries – particularly India and the Indian Subcontinent (although not in the UK).
The active ingredient concentration is high per millilitre and could potentially lead to complications if overdose is clinically significant.
It is important that staff are aware of medications families may have access to when seeking to provide symptomatic relief to their children for common illness.